Ritalin (methylphenidate) is used as part of attention deficit hyperactivity disorder or ADHD treatment in adults and children, and narcolepsy. Ritalin is abused when you take it without a medical prescription, in larger doses or frequency than suggested, can lead to acute toxicity.

Can you overdose on Ritalin? How much Ritalin can cause an OD? What are the consequences of a Ritalin overdose? We give the answers in this article. At the end, we welcome you to post your questions and we’ll try to answer personally as soon as possible.

How does unintentional Ritalin overdose happen?

Unintentional OD can happen when a drug is taken in risky doses by an individual without the intent to self-harm. This includes accidental overdose on prescription or recreational drugs.

Unintentional Ritalin overdose can be the unwanted result from:

  • recreational Ritalin misuse
  • chronic Ritalin abuse
  • taking too much Ritalin for medical reasons
  • mixing Ritalin with other psychoactive substances

Continued efforts to prevent unintentional drug overdoses through education and enforcement are still needed. We need to work with all public health entities and other relevant stakeholders, but prescription drug education, abuse and diversion prevention starts at home.

Ritalin overdose – How much is too much?

How much Ritalin is too much depends on the individual, the condition, physical health, age, body mass, tolerance to methylphenidate, and other factors. The safe and recommended dosage range for children who are on Ritalin varies from child to child. The average daily dose of methylphenidate for adults is 20 to 30 mg/day. Most recommendations suggest that the daily Ritalin dose should not exceed 60 mg, although some individuals may require higher doses.

The instructions for safe use are clear:

  • Do not take larger doses.
  • Do not take it more often than suggested.
  • Do not take it in a different way than prescribed.
  • Do not take it longer than the duration of your treatment.
  • Do not take it if you do not have a prescription from a doctor.

Using too much Ritalin can also be habit-forming. Tell your doctor if you drink or have ever drunk alcohol excessively, if you use or have ever used street drugs, or have had problems with prescription medication abuse.

Ritalin overdose complications

Can you die from taking Ritalin? Yes…

Acute toxicity due to Ritalin overdose results in symptoms similar to those of acute amphetamine intoxication. Some common symptoms that can signal you have taken too much Ritalin, include:

  • racing heart or abnormal heart rhythm
  • excessive sweating
  • high anxiety or panic
  • increased body temperature
  • muscle cramps or twitching
  • tingling or numb sensation in hands and feet
  • rapid, shallow breathing
  • dizziness or lightheadedness
  • nausea or vomiting
  • restlessness or agitation
  • rapid thoughts and speech
  • confusion
  • chest pain
  • extremely dry mouth

Such symptoms should not be unexpected as Ritalin’s effects are “basically the same as those of amphetamines”. Cases of psychosis with Ritalin abuse have been reported when the drug is used in “runs”, similar to amphetamine abuse.

IMPORTANT: If you or someone close to you take too much Ritalin, you should seek emergency medical attention, or call your local Poison Control Center at 1-800-222-1222. If the victim has collapsed or is not breathing, call 911.

Ritalin overdose prognosis

Ritalin overdose can occur at significantly higher doses than the usual ones. But, if you don’t have a tolerance to Ritalin and you are a recreational or first time user, you can OD by taking more than your body can handle to process.

Ritalin SR (sustained release tablets) have a duration of action of approximately 8 hours. If you have taken Ritalin SR it is possible that the symptoms may get worse and more problematic as the drug continues to release into the body. Symptoms may also be exacerbated if you take other stimulant drugs (or even caffeine) along with Ritalin.

If you feel unwell after using Ritalin or experience a few of the overdose symptoms, you should ask someone who is sober to drive you to the ER or seek medical help ASAP.

Ritalin overdose death rate

Drug overdose death rates in the United States have more than tripled since 1990 and have never been higher. In 2008, more than 36,000 people died from drug overdoses, and most of these deaths were caused by prescription drugs.

Ritalin overdose can be fatal especially in individuals with certain health issues.

Ritalin and other stimulants are not recommended for children or adolescents with known serious structural cardiac abnormalities. Adults are do not face any lesser risks with Ritalin as they are more likely to have serious structural cardiac abnormalities, such as:

  • cardiomyopathy
  • serious heart rhythm abnormalities
  • coronary artery disease
  • other serious heart problems

Ritalin overdose amount questions

Ritalin overdose is a broad topic, and we hope that we have covered the basics. In case there is something specific you want to know, you are more than welcome to post your questions in the comments section below. We will try to provide a personal and prompt response to all legitimate enquiries, or refer you to professionals who can help.

Reference sources: NCBI: Methylphenidate Abuse and Psychiatric Side Effects
MedlinePlus: Methylphenidate
CDC: Policy impact – Prescription painkiller overdoses
CDC: Stop Overdose Deaths Involving Prescription Drugs: A Multi-faceted Approach

Copyright © 2011
This feed is for personal, non-commercial use only.
The use of this feed on other websites breaches copyright. If this content is not in your news reader, it makes the page you are viewing an infringement of the copyright. (Digital Fingerprint:
f7a6e0cc3471137b83805a08cd727b99)

from Addiction Blog http://prescription-drug.addictionblog.org/ritalin-overdose-how-much-amount-of-ritalin-to-od/

Advertisements